Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS San Angelo, TX

July 9, 2017Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jul 9, 2017, 5:02 PM CDT for Coleman County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 5:02 PM CDT (22:02 UTC)
Expired
Jul 9, 2017, 5:45 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 78 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS54 KSJT 092202
SVRSJT
TXC083-092245-
/O.NEW.KSJT.SV.W.0201.170709T2202Z-170709T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
502 PM CDT SUN JUL 9 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Coleman County in west central Texas...

* Until 545 PM CDT

* At 502 PM CDT, a severe thunderstorm was located near Silver
  Valley, or near Coleman, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Coleman around 515 PM CDT. 
  Santa Anna around 540 PM CDT. 

Other locations impacted by this severe thunderstorm include Fisk,
Echo, Lake Coleman and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Lake Coleman, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3205 9969 3205 9925 3157 9922 3164 9969
TIME...MOT...LOC 2202Z 320DEG 19KT 3192 9946 

HAIL...0.88IN
WIND...60MPH
 
$$
08
1 follow-up statement
766 
WWUS54 KSJT 092220
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
520 PM CDT SUN JUL 9 2017

TXC083-092245-
/O.CON.KSJT.SV.W.0201.000000T0000Z-170709T2245Z/
Coleman TX-
520 PM CDT SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR COLEMAN COUNTY...

At 519 PM CDT, a severe thunderstorm was located 7 miles east of
Coleman, moving south at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Santa Anna around 540 PM CDT. 

Other locations impacted by this severe thunderstorm include Fisk,
Echo, Lake Coleman and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Coleman, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3205 9969 3205 9925 3157 9922 3164 9969
TIME...MOT...LOC 2219Z 000DEG 21KT 3185 9930 

HAIL...0.88IN
WIND...60MPH
 
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:23 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 9, 3:23 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
323 PM CDT Sun Jul 9 2017

.SHORT TERM...
(Tonight and Tomorrow)

Scattered showers and thunderstorms across the Big Country and
Heartland this afternoon will gradually dissipate this evening with
the loss of daytime heating. An upper level ridge will remain
centered over the Four Corners Region on Monday. Increasing
subsidence aloft combined with decreasing precipitable water
values will result in a dry forecast on Monday. Look for lows
tonight near seasonal normals in the lower 70s. Highs on Monday
will be a degree or two warmer in the afternoon...mid 90s area
wide with a few upper 90s possible in the Big Country.

.LONG TERM...
(Monday Night through next Sunday)

The subtropical ridge weakens to some extent over the southwestern
states early this week and expands east across much of the southern
CONUS, merging with the Bermuda High over the southeastern states.
Our area will be on the southern periphery of this system through
midweek, with seasonably hot and dry conditions Tuesday through
Thursday. Southeast flow aloft develops over our area Wednesday and
continues through Thursday. Models continue to show a weak
disturbance moving northwest up the Rio Grande Valley on Thursday,
and moving across the Big Bend area Thursday night before proceeding
to the west. With limited moisture increase and weak lift, decided
for now to leave mentionable PoPs out of our southwestern counties
Thursday into Thursday night.

Late in the week, the upper level high is progged to build back to
the west and expand over the Great Basin, Intermountain West and
Rockies with our area on its southeastern periphery. Little change
in our temperatures is expected. Will need to monitor the potential
for an embedded disturbance to enter our area next Sunday in
northeast flow aloft. With uncertainty on existence and placement of
these types of features this far out, and on cap strength and how
much moisture will be available, keeping PoPs below 15 percent.

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72  97  74  97 /  20   5   0   5
San Angelo 	 70  96  72  98 /   5   5   0   5
Junction 	 70  95  71  96 /  20   5   5   5
Brownwood 	 72  95  73  96 /  20   5   5   5
Sweetwater 	 72  97  73  96 /  20   0   0   5
Ozona      	 70  94  72  95 /   5   0   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

42/19
Hazardous weather outlook, Jul 9, 2:14 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
214 PM CDT Sun Jul 9 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
214 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms will continue to develop across
much of West Central Texas through sunset this evening. Dangerous
lightning and gusty winds will be the main threats, although some
small hail will be possible from some of the stronger storms as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 9, 2:05 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service San Angelo TX
205 PM CDT SUN JUL 9 2017

TXZ098-099-091930-
Haskell TX-Throckmorton TX-
205 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND
NORTHWESTERN THROCKMORTON COUNTIES UNTIL 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Millers Creek Reservoir, or 12 miles southeast of
Munday, moving southeast at 10 mph.

Small hail and gusty winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Haskell and northwestern Throckmorton Counties.

LAT...LON 3328 9926 3319 9957 3339 9962 3340 9948
      3340 9941
TIME...MOT...LOC 1904Z 331DEG 7KT 3331 9948
Special weather statement, Jul 9, 4:00 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
400 PM CDT SUN JUL 9 2017

TXZ113-127-092145-
Jones TX-Taylor TX-
400 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES AND NORTHERN
TAYLOR COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking strong thunderstorm winds
along a line extending from near Noodle to near Hamby. Movement was
south at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Trent and Potosi around 425 PM CDT.
  Merkel around 430 PM CDT.
  View around 445 PM CDT.

Other locations impacted by these storms include Impact, Camp Butman,
Stith and Kirby Lake.

This includes Interstate 20 between Mile Markers 261 and 293.

LAT...LON 3252 9962 3221 9963 3231 10015 3261 10015
TIME...MOT...LOC 2058Z 005DEG 18KT 3261 9998 3251 9966

Woodward
Special weather statement, Jul 9, 4:33 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
433 PM CDT SUN JUL 9 2017

TXZ054-065-066-092200-
Runnels TX-Nolan TX-Coke TX-
433 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHERN
NOLAN AND NORTHWESTERN RUNNELS COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Maryneal to 7 miles east of
Nolan. Movement was southeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Hylton around 440 PM CDT.
  Sanco around 500 PM CDT.

Other locations impacted by these storms include Oak Creek Reservoir,
The Intersection Of US-277 And Highway 70 and US-
277 Near The Runnels-Nolan-Taylor County Intersection.

LAT...LON 3231 10015 3196 10015 3197 10066 3228 10066
TIME...MOT...LOC 2132Z 335DEG 33KT 3224 10055 3224 10012

Woodward
Special weather statement, Jul 9, 4:41 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
441 PM CDT SUN JUL 9 2017

TXZ139-140-092230-
Coleman TX-Brown TX-
441 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR BROWN AND NORTHEASTERN COLEMAN
COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Brownwood Near Byrds Store, or 12 miles northwest of Early,
moving south at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Lake Brownwood around 445 PM CDT.
  Early around 455 PM CDT.
  Brownwood around 500 PM CDT.

Other locations impacted by this storm include Owens, Echo, Fisk,
Thrifty, Lake Coleman, US-283 Near The Coleman-
Callahan County Line, US-67 Near The Coleman-
Brown County Line and Mozelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Brownwood or Lake Coleman, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3169 9876 3161 9878 3159 9881 3160 9954
      3208 9954 3208 9893 3206 9891 3170 9867
TIME...MOT...LOC 2140Z 340DEG 37KT 3189 9905

08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:05 PM CDTSpecial Weather StatementSJTThrockmorton25 min
Jul 9, 3:22 PM CDTAreal Flood AdvisorySJTShackelford113 min
Jul 9, 4:00 PM CDTSpecial Weather StatementSJTTaylor45 min
Jul 9, 4:33 PM CDTSpecial Weather StatementSJTNolan27 min
Jul 9, 4:41 PM CDTSpecial Weather StatementSJTBrown, Coleman49 min
Jul 9, 5:35 PM CDTSpecial Weather StatementSJTRunnels40 min
Jul 9, 5:37 PM CDTSpecial Weather StatementSJTBrown38 min
Jul 9, 5:54 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman66 min
Jul 9, 6:45 PM CDTSpecial Weather StatementSJTConcho, Tom Green60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.